Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
Schecklmann et al (2014) suggested that tinnitus is associated with alterations in motor cortex excitability, by pooling several studies, and reported that there are differences in intracortical inhibition, intra-cortical facilitation, and cortical silent period. We doubt that this means that motor cortex excitability causes tinnitus, but rather we suspect that these findings reflect features of brain organization that may predispose certain persons to develop tinnitus over someone else.
Until recently, most tinnitus patients had little reason to believe doctors would ever be able to completely cure or reverse the affliction. Drug therapies had consistently failed, and so had more invasive procedures — including some surgeries to remove the auditory nerve that transmits sound from the ear to the brain, according to past research. (1,2)
Some people experience a sound that beats in time with their pulse, known as pulsatile tinnitus or vascular tinnitus. Pulsatile tinnitus is usually objective in nature, resulting from altered blood flow, increased blood turbulence near the ear, such as from atherosclerosis or venous hum, but it can also arise as a subjective phenomenon from an increased awareness of blood flow in the ear. Rarely, pulsatile tinnitus may be a symptom of potentially life-threatening conditions such as carotid artery aneurysm or carotid artery dissection. Pulsatile tinnitus may also indicate vasculitis, or more specifically, giant cell arteritis. Pulsatile tinnitus may also be an indication of idiopathic intracranial hypertension. Pulsatile tinnitus can be a symptom of intracranial vascular abnormalities and should be evaluated for irregular noises of blood flow (bruits).
Tinnitus sufferers have tried many alternative therapies but often to no avail. Some have heard of success stories involving the use of certain vitamins, minerals, herbal preparations, or even a change in diet, but often did not experience personal success in treating tinnitus using such options. Unfortunately, no studies to date have been able to associate such treatments to any real benefits. While much of the existing research have been dedicated to helping us understand tinnitus and its etiological underpinnings, there are currently very few treatments that are clinically validated. Of the few that conducted clinical studies to evaluate the effectiveness, most did not use rigorous clinical methods such as controlling for placebo effects or double-blinding to ensure the integrity of the data and to eliminate any sources of bias. Tinnitus sufferers who access such treatments often do not experience relief from their tinnitus. As a result, tinnitus sufferers often experience confusion, frustration, a loss of hope, and skepticism after having invested time and money on available treatment options.
Wearable sound generators are small electronic devices that fit in the ear and use a soft, pleasant sound to help mask the tinnitus. Some people want the masking sound to totally cover up their tinnitus, but most prefer a masking level that is just a bit louder than their tinnitus. The masking sound can be a soft “shhhhhhhhhhh,” random tones, or music.
Often people bring in very long lists of medications that have been reported, once or twice, to be associated with tinnitus. This unfortunate behavior makes it very hard to care for these patients -- as it puts one into an impossible situation where the patient is in great distress but is also unwilling to attempt any treatment. Specialists who care for patients with ear disease, usually know very well which drugs are problems (such as those noted above), and which ones are nearly always safe.
Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.
^ Langguth B, Goodey R, Azevedo A, et al. (2007). "Consensus for tinnitus patient assessment and treatment outcome measurement: Tinnitus Research Initiative meeting, Regensburg, July 2006". Tinnitus: Pathophysiology and Treatment. Progress in Brain Research. 166. pp. 525–36. doi:10.1016/S0079-6123(07)66050-6. ISBN 978-0444531674. PMC 4283806. PMID 17956816.
Removing Excess Earwax. There is a small chance that your tinnitus is being caused by an excess build up of ear wax that is blocking the ear canal. This is especially common in older patients who have a lot of ear hair that ear wax has been building up on over the years. By removing both the excess hair and ear wax, especially if it’s in contact with your ear drum, your tinnitus can improve.
Tinnitus can arise anywhere along the auditory pathway, from the outer ear through the middle and inner ear to the brain's auditory cortex, where it's thought to be encoded (in a sense, imprinted). One of the most common causes of tinnitus is damage to the hair cells in the cochlea (see "Auditory pathways and tinnitus"). These cells help transform sound waves into nerve signals. If the auditory pathways or circuits in the brain don't receive the signals they're expecting from the cochlea, the brain in effect "turns up the gain" on those pathways in an effort to detect the signal — in much the same way that you turn up the volume on a car radio when you're trying to find a station's signal. The resulting electrical noise takes the form of tinnitus — a sound that is high-pitched if hearing loss is in the high-frequency range and low-pitched if it's in the low-frequency range. This kind of tinnitus resembles phantom limb pain in an amputee — the brain is producing abnormal nerve signals to compensate for missing input.
Meniere’s disease isn’t directly connected to tinnitus, but people with Meniere’s often experience it, at least temporarily. Meniere's disease is an inner ear disease that typically only affects one ear. This disease can cause pressure or pain in the ear, severe cases of dizziness or vertigo and a ringing or roaring tinnitus. While Meniere’s isn’t fully understood, it appears that several relief options for tinnitus can also help with this disease. Patients are often advised to reduce stress and lower their consumption of caffeine and sodium.